0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

ACUTE ABDOMINAL CONDITION DUE TO BISHYDROXYCOUMARIN (DICUMAROL) POISONING

SIDNEY N. MENDELSOHN, M.D.; ARNOLD IGLAUER, M.D.
AMA Arch Intern Med. 1953;92(5):760-762. doi:10.1001/archinte.1953.00240230160014.
Text Size: A A A
Published online

THE NUMBER and variety of the complications as a result of bishydroxycoumarin (Dicumarol) intoxication, or poisoning, are of staggering proportions. A review of the literature leads one to conclude that in this drug one is dealing with a truly fine pharmaceutical tool but one that without proper surveillance may easily become a lethal weapon. In the report of a fatal case of bishydroxycoumarin poisoning Duff and Shull1 state succinctly:

The most important of all contraindications to the use of dicumarol® is lack of reliable laboratory facilities for prothrombin determinations. Employment of this beneficial drug without laboratory control is hazardous and may result in fatal widespread hemorrhage.

Aggeler2 has collected and tabulated from the American literature the number of hemorrhagic complications following bishydroxycoumarin therapy up to 1946. He reports that of a total of 1,471 patients treated with the drug hemorrhagic complications developed in 123 (8.3%). There were

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();